Advertisement
Advertisement

Read Now: HIV 2014 Year in Review >>

Medical News

Stavudine, Other Antiretrovirals Tied to New Onset Diabetes in HIV

June 30, 2008

A new report has found that exposure to stavudine -- and, to a lesser degree, zidovudine and didanosine -- is linked to an increased risk of new onset diabetes in HIV-positive patients.

Researchers examined data on 33,389 HIV patients enrolled in the D:A:D [Data Collection on Adverse Events of Anti-HIV Drugs] prospective observational study. Diabetes developed in 744 patients, an incidence rate of 5.72 per 1,000 person-years of follow-up. Incidence increased with cumulative exposure to combination antiretroviral therapy. The adjusted relative rate per year of exposure to the therapy, after multivariate analysis, was 1.11.

The strongest association, with an adjusted relative risk per year of exposure of 1.19, was found with stavudine. Increased risk was also noted with zidovudine and didanosine. Ritonavir and nevirapine were associated with reduced risk. While lipodystrophy was associated with diabetes, adjusting for this did not change the relationship with combination antiretroviral treatment.

Advertisement
Though the authors said the study did not establish causality, they concluded, "Stavudine and zidovudine are significantly associated with diabetes after adjustment for risk factors for diabetes and lipids. Adjustment for lipodystrophy did not modify the relationship, suggesting that the two thymidine analogs probably directly contribute to insulin resistance, potentially through mitochondrial toxicity."

The full report, "Incidence and Risk Factors for New-Onset Diabetes in HIV-Infected Patients," was published in Diabetes Care (2008;31(6):1224-1229).

Back to other news for June 2008

Adapted from:
Reuters Health
6.26.2008




This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.
 

Advertisement